Hepatoxicity in treatment of mesothelioma
Hepatotoxicity, or damage to the liver caused by a condition or medical treatment, is a possible side effect of chemotherapy. It can be mild, or severe, with severe hepatotoxicity resulting in possible hepatitis or inflammation of the liver. Hepatoxicity is a danger for mesothelioma patients undergoing chemotherapy.
Liver damage is problematic because the liver performs a number of vital functions in the body including: helping the spleen remove old red blood cells; making bile to digest fats and processing vitamins, minerals, glucose and proteins. It also serves as the body’s filter by removing toxic substances, including alcohol and many different medications.
Mesothelioma chemotherapy drugs are toxins, designed to kill cancer cells. But during treatment, if the toxins build up in the body faster than the liver can process them, liver damage can occur.
Symptoms of hepatotoxicity may include:
- Fatigue or weakness
- Bleeding easily or bleeding that doesn’t stop after a few minutes
- Jaundice, or a yellow color in your skin, eyes, mucous membranes
- Abdominal pain associated with jaundice
- Swollen legs, feet and ankles.
- Light colored or clay colored stools
Things to do to minimize hepatotoxicity include:
- Tell your doctor about any medications you are taking, including herbal supplements, vitamins and over-the-counter medicine
- Avoid Tylenol, aspirin or other products containing aspirin
- Avoid alcohol and acetaminophen
- If you notice you are jaundiced, notify your doctor immediately
- If you experience any symptoms, notify your doctor immediately
Here are some blood tests your doctor may perform to check for hepatotoxicity:
- Bilirubin test: Bilirubin is a chemical released into your bloodstream following the breakdown of red blood cells. It is used by the liver to make bile. Bilirubin can appear to be reddish in color. When it appears in higher levels in the bloodstream, it can cause your skin or eyes to appear yellow. Normal bilirubin levels are 0.2 to 1.2 mg/dL of blood. If levels reach 3.0, it could be a sign of a liver or blood problem.
- Tests of enzymes or proteins in the blood, including: Alkaline phosphate (ALP, AP or Alk Phos); Alanine aminotransferase (ALT); Lactate dehydrogenase (LDH). If these enzymes are found in elevated levels, it can indicate there is a problem with the liver.
- Tests of bleeding times, such as Prothrombin
time — a bleeding test that measures how long it takes for
blood to clot. If you bleed easily or it takes a long time for
blood to clot, it may mean there is a problem with your liver.
Though there are no drugs to specifically treat hepatotoxicity, your doctor may recommend reducing the dosage of certain medications or eliminating them all together. Your doctor may prescribe diuretics, which help prevent water buildup, by making you urinate extra fluid.
Liver damage during mesothelioma chemotherapy treatment cannot always be attributed to hepatotoxic cancer fighting drugs. Other factors include reactions to antibiotics, analgesics, antiemetics or other medications. Preexisting medical problems, such as tumors, immunosuppression, hepatitis viruses and other infections also could cause liver injury.
Some drugs with links to hepatotoxicity:
Alkylating agents: these drugs work in all phases of the cell cycle. They bind with DNA and prevent the cell from dividing.
- Melphalan – this drug is not usually
associated with hepatotoxicity in usual doses, but at higher doses
used in some bone marrow transplants, it has caused abnormalities
in liver function tests.
Nitrosoureas: these drugs are also alkylating agents, because they use the process of alkylation to inhibit DNA repair.
- Carmustine (BiCNU) and lomustine (CCNU) – liver abnormalities have been reported in up to 26 percent of patients from 6 to 127 days after treatment. The effects are generally mild, and revert to normal after a brief period of time
- Streptozotocin – liver injury takes the form of hepatocellular injury and occurs in 15 percent to 67 percent of patients. The problems occur a few days to weeks after treatment and rapidly revert to normal.
Antimetabolites: these drugs prevent the cell from making DNA or ribonucleic acid.
- 5-FU – used in the treatment of breast cancer, head and neck cancer and some gastrointestinal cancers. It can cause hepatotoxicity when given intra-arterially by implantable pump. The resulting hepatitis typically improves with the cessation of chemotherapy, but other problems can be irreversible.
- Methotrexate (MTX) –in low doses has been found to lead to fibrosis/cirrhosis, while high doses have resulted in altered liver function tests. Problems often resolved within one month after treatment stops.
- 6-MP – used primarily in the maintenance therapy of acute lymphocytic leukemia. Hepatotoxicity may occur when the dose exceeds the usual adult daily dose of 2 mg/kg. Jaundice that arises from this drug typically stops following cessation of the drug.
- AZ – used for the prevention of solid organ transplant rejection and in patients with autoimmune disease. There have been some reports of hepatotoxicity, but mostly in cases of renal transplant patients, who already have a high rate of liver problems.
Antitumor antibiotics: these drugs work by interfering with DNA and RNA.
- Plicamycin (mithramycin) - the most hepatotoxic chemotherapy drug commercially available. It is rarely used, except for certain specialty treatments. The drug can block production of many intracellular enzyme systems needed for normal liver function. Elevations of certain blood enzymes, including aminotransferases and LDH occur in virtually 100 percent of patients, beginning on the first day of drug administration. Levels typically return to normal by 4 days to 21 days after the end of treatment.
- Dactinomycin – has produced hepatotoxicity in children who have received radiotherapy with fields involving the liver.
- L-asparaginase (L-ASP) – can cause impaired protein synthesis. Changes occurring with the use of the drug are usually mild and reversible
- Dacarbazine (DTIC) – several reports
of hepatic vascular toxicity in melanoma patients.
Free Information Packet on Mesothelioma
If you would like to receive a FREE information packet on mesothelioma**, or if you have a comment or question, please complete the following:
**(Packet includes information on treatment, clinical trials, cancer links, how to access legal and financial resources, and frequently asked legal questions with answers provided by Cooper, Hart, Leggiero & Whitehead, PLLC). By filling out the above form you consent to being contacted by Cooper, Hart, Leggiero & Whitehead regarding potentially retaining legal services.